Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 123, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 11, 2016, 6:52 PM CDT for Carroll County, Crawford County, Sac County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2016, 6:52 PM CDT (23:52 UTC)
- Expired
- Aug 11, 2016, 7:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, IA, Crawford County, IA, Sac County, IA
The radar
The Omaha radar (KOAX), 131 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 847 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577
WUUS53 KDMX 112352
SVRDMX
IAC027-047-161-120045-
/O.NEW.KDMX.SV.W.0123.160811T2352Z-160812T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN WEST CENTRAL IOWA...
WESTERN CARROLL COUNTY IN WEST CENTRAL IOWA...
SOUTHEASTERN SAC COUNTY IN WEST CENTRAL IOWA...
* UNTIL 745 PM CDT
* AT 652 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UTE...OR 15
MILES WEST OF DENISON...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CARROLL...DENISON...MANNING...SCHLESWIG...MANILLA...DOW CITY...
CHARTER OAK...ARCADIA...BREDA...VAIL...TEMPLETON...WESTSIDE...
KIRON...DELOIT...HALBUR...RICKETTS...ARION...BUCK GROVE...ASPINWALL
AND DENISON MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4221 9567 4221 9532 4224 9532 4224 9486
4221 9486 4221 9485 4186 9483 4187 9567
TIME...MOT...LOC 2352Z 265DEG 46KT 4207 9564
HAIL...1.00IN
WIND...60MPH
$$
ZOGG1 follow-up statement
497
WWUS53 KDMX 120024
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
724 PM CDT THU AUG 11 2016
IAC027-047-161-120045-
/O.CON.KDMX.SV.W.0123.000000T0000Z-160812T0045Z/
CRAWFORD IA-CARROLL IA-SAC IA-
724 PM CDT THU AUG 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CRAWFORD...WESTERN CARROLL AND SOUTHEASTERN SAC COUNTIES...
AT 724 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DENISON...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CARROLL...DENISON...MANNING...SCHLESWIG...MANILLA...DOW CITY...
ARCADIA...BREDA...VAIL...TEMPLETON...WESTSIDE...KIRON...DELOIT...
HALBUR...ARION...BUCK GROVE...ASPINWALL...DENISON MUNICIPAL
AIRPORT...MANNING MUNICIPAL AIRPORT AND SWAN LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4221 9532 4224 9532 4224 9486 4221 9486
4221 9485 4186 9483 4187 9549 4221 9549
TIME...MOT...LOC 0024Z 269DEG 36KT 4201 9523
HAIL...1.00IN
WIND...60MPH
$$
ZOGGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:26 PM CDT, 26 minutes earlier.
Area forecast discussion, Aug 11, 6:26 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 626 PM CDT Thu Aug 11 2016 .SHORT TERM.../Tonight/ Issued at 359 PM CDT Thu Aug 11 2016 Heavy rain threat through the overnight remains the biggest concern during the period. The morning convection and associated gust front have pushed the sfc warm front south into southwest Iowa. The airmass at the surface has been slow to recover over central Iowa. Thunderstorms have bubbled from near Fort Dodge and to the northwest much of this afternoon and this is in response to mid level theta-e advection and building MUCAPEs in that area. Expect thunderstorms to continue to expand the remainder of the afternoon and into the early evening from west central to northern Iowa as moisture advection continues to stream northward and a shortwave approaches from the west. The severe weather threat is a bit conditional through the overnight. The main threat remains damaging winds though parameters are not favorable for a widespread event with the potential for well established cold pool development low. Hail threat will be limited by the deep warm layer except where good updrafts can develop with deep layer shear near 30 kts. The tornadic threat is low with low level shear lacking though localized spin ups could occur near boundary interactions. .LONG TERM.../Friday through Thursday/ Issued at 358 PM CDT Thu Aug 11 2016 The main sensible weather of the period will likely be ongoing at onset in the form of a significant MCS, or at least its remnants. The ECMWF and GFS large scale synoptic/QG forcing seems to be handling the widespread High Plains vertical motion ahead of the approaching long wave trough well right now and suggests the back edge of this will be along the I35 corridor by 12z. Although low level moisture transport will have veered and weakened somewhat by that time, thermodynamic variables will still be quite favorable for heavy, efficient rains with specific humidities, precipitable waters and warm cloud depths all anomalously high. The large scale forcing should be out of the forecast area by 12z but have only slowly cleared PoPs west to east through the day. Soundings show that low level lapse rates remain fairly steep suggesting additional weak convection could develop during the day behind the departing pressure trough. This is also noted in high resolution models and output of small cellular convection. This will also be fueled by only slightly lower dewpoints into Friday. The true cold front is lagging the pressure trough per the 20z surface analysis and surface theta-e progs suggest this will be the case into tomorrow too with 70F dewpoints still likely into the afternoon. Less humid and drier weather will finally arrive by the weekend however with more seasonal temperatures and humidity levels. Large scale subsidence is expected with the H85/H7 ridge approaching the Missouri Valley Sunday. The current Gulf Coast wave is expected to get drawn into the Ohio Valley but remain to our south and east. The next precip chances return north Monday Night and sag ever so slowly south through the period as the aforementioned short wave ridge departs and weak theta-e advection returns aloft. Weak kinematic forcing with northern stream waves also just brushes northern Iowa. The severe potential seems low for now with instability not extreme and shear fairly low With the westerlies removed to the north. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 625 PM CDT Thu Aug 11 2016 Still on track for a significant rainfall event and possible wind as well. MCS now forming over extreme Western Iowa near Monona County. Expected to head east southeast through evening. Thunderstorms continue elsewhere at KMCW/KALO/KFOD. However corridor of heavier rainfall/strongest winds looks to be from near Carroll to KDSM east/southeast aft 05z. Still expecting main cluster of storms to near KDSM between 02-03z...have high this time harder with conditions. Will update as needed...may exceed 45-50kt gusts given instability. High rainfall rates may result in runoff problems on runways from 02-05z KDSM and some potential at KALO as well. Aft 13z VCTS or -SHRA more likely as main MCS south of region...lingering forcing and lower cigs from VFR/MVFR. /rev && .HYDROLOGY... Issued at 359 PM CDT Thu Aug 11 2016 Individual cell motions will be nearly parallel to the sfc cold front as it settles southeast overnight. Cell motions will also be slow at 20 kts or less. PWAT values in near 2.25 inches and deep warm cloud depths near 15 kft in tandem with the storm motions all suggest the potential for very heavy rainfall. Further complicating the issue is the possibility of post frontal convection as good 700-500 mb moisture advection persist. WPC has issued a moderate risk for excessive rainfall through tonight over a good portion of central and northeast Iowa. CAMs beginning to focus a bit further west and will need to monitor the vicinity of where current convection is currently ongoing between highway 3 and highway 30. Regarding rivers, current soil conditions and 24 hours worth of QPF /7am-7am/ only highlights parts of the Cedar River basin for now, bringing several point near to just above flood stage. No warnings as of yet however as much of these rises are based on QPF and there is still some uncertainty with what exact basins will be impacted by the heaviest rainfall. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for Adair-Adams- Appanoose-Audubon-Cass-Clarke-Dallas-Decatur-Guthrie-Jasper- Lucas-Madison-Marion-Monroe-Polk-Ringgold-Taylor-Union-Warren- Wayne. Flash Flood Watch through Friday morning for Adair-Adams- Appanoose-Audubon-Boone-Carroll-Cass-Clarke-Crawford-Dallas- Davis-Decatur-Greene-Guthrie-Jasper-Lucas-Madison-Mahaska-Marion- Marshall-Monroe-Polk-Poweshiek-Ringgold-Story-Tama-Taylor-Union- Wapello-Warren-Wayne. Flash Flood Watch through Friday morning for Black Hawk-Bremer- Butler-Calhoun-Cerro Gordo-Emmet-Franklin-Grundy-Hamilton- Hancock-Hardin-Humboldt-Kossuth-Palo Alto-Pocahontas-Sac-Webster- Winnebago-Worth-Wright. && SHORT TERM...Donavon LONG TERM...Small AVIATION...REV HYDROLOGY...Donavon/Small
Hazardous weather outlook, Aug 11, 5:51 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 551 AM CDT THU AUG 11 2016 IAZ004>007-015>017-023>028-033>039-044>050-062-075-086-097-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-POWESHIEK-MAHASKA-WAPELLO-DAVIS- 551 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. HEAVY RAINFALL IS POSSIBLE ALONG WITH THE THREAT OF FLASH FLOODING. THERE IS ALSO A SLIGHT RISK OF SEVERE WEATHER AND DAMAGING WINDS GUSTS ARE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES LINGER INTO FRIDAY AND AGAIN NEXT TUESDAY INTO WEDNESDAY. THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT. IAZ057>061-070>074-081>085-092>096-121100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN- MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE- 551 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH AND A HEAT ADVISORY ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. HEAVY RAINFALL IS POSSIBLE ALONG WITH THE THREAT OF FLASH FLOODING. THERE IS ALSO A SLIGHT RISK OF SEVERE WEATHER AND DAMAGING WINDS GUSTS ARE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES LINGER INTO FRIDAY AND AGAIN NEXT TUESDAY INTO WEDNESDAY. THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT. MJB
In the hours before
Local storm report, Aug 11, 6:28 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HEAVY RAIN ROLFE 42.81N 94.53W
08/11/2016 M2.60 INCH POCAHONTAS IA TRAINED SPOTTER
TRAINED SPOTTER MEASURED 2.6 INCHES OF
RAINFALL TODAY.
&&
KKSpecial weather statement, Aug 11, 6:43 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT THU AUG 11 2016
IAZ047-048-120045-
STORY IA-BOONE IA-
643 PM CDT THU AUG 11 2016
...RAPIDLY INTENSIFYING STORM MAY PRODUCE DIME TO NICKEL SIZE
HAIL AND WINDS IN EXCESS OF 40 MPH...
AT 642 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WOODWARD...OR 8 MILES NORTHEAST OF PERRY...MOVING NORTHEAST AT
20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AMES...BOONE...HUXLEY...MADRID...SLATER...WOODWARD...IOWA STATE
CENTER...BOONE SPEEDWAY...KELLEY...LUTHER...LEDGES STATE PARK...AMES
MUNICIPAL AIRPORT AND BOONE MUNICIPAL AIRPORT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL IOWA.
LAT...LON 4186 9383 4186 9401 4197 9406 4210 9367
4191 9358
TIME...MOT...LOC 2342Z 239DEG 17KT 4189 9394
KOTENBERGThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:46 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 27 hr |
| Aug 11, 3:58 AM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Cass, Clarke and 14 more | 16 hr |
| Aug 11, 4:29 AM CDT | Special Weather Statement | DMX | Calhoun, Cerro Gordo, Hancock, Humboldt, Kossuth, Palo Alto and 4 more | 61 min |
| Aug 11, 5:35 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Franklin, Hamilton, Webster, Worth, Wright | 55 min |
| Aug 11, 6:43 PM CDT | Special Weather Statement | DMX | Boone | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.